Jump to content

To salt or not to salt?


yogini
 Share

Recommended Posts

I have been drinking soup broth to keep up my BP. It is basically like my POTS coffee. I started birth control a couple of weeks ago and this week I started getting really bloated. My BP has also climbed, not to a dangerous level, but it is on the higher side. I am sure these are side effects of the birth control. I had some BP spikes last year and worry that it is going to get even higher, so I tried to cut down on my salt intake. I tried a couple of days without salt, and then I tried lower salt. My BP didn't come down any, but I started to feel exhausted and really dizzy, like the ground is moving up and down. I had some broth and sure enough the symptoms went away. It doesn't really make sense to me that I would feel so bad when two weeks ago my BP was lower and I was my normal POTS self. Does anyone know why this could happen? Maybe a decrease in blood volume? Although I am still retaining water and really bloated, so not sure the blood volume theory works...

Is it possible to be "addicted" to the salt even though I don't need so much? I pretty much had the same reaction last year when I tried to go off florinef. My BP was too high and I didn't need the drug anymore, but the withdrawal made my POTS symptoms worse. Florinef is a pretty strong drug though, and salt isn't even a drug...

So I have a little dilemma. I feel awful without the salt, but I am sure I don't need as much now that I'm on birth control. On top of everything, I am supposed to fly to my parents' place next week, and I don't want to do anything more to upset my balance for the trip. Of course I could talk to my doctors, but they would probably just tell me to cut down on salt...which is what I want to do, if I just didn't feel so awful! :)

-Rita

Link to comment
Share on other sites

Hi Rita,

At the risk of sounding silly, might I suggest that you change what birth control you're on? I don't remember if you posted what you were taking, but there are lots of options besides the pill (low dose or otherwise)... diaphragm, shot (no idea about this and POTS), ring, IUD (I've been on this for 2 years and it hasn't raised my BP), etc. Also, you could discuss the risks of high blood pressure with your doctor..as long as it's not dangerously high, you should be OK, right? So if keeping you propped up with a high BP and salt and stuff makes you feel better, as long as it's safe, so much the better, right? Plus, the birth control is probably wreaking havoc with your hormones, and if your symptoms are linked to estrogen, maybe your body is still getting used to the changes??

As far as the blood volume theory goes, I have no idea... my blood volume was never tested before going on birth control, and now it's quite low (plasma and cells), but salt is not helping me to retain water.. or at least it's not helping enough...

If your volume is decreasing, the spikes could be your body's response to it, but I don't know. I hope you figure something out!!

Link to comment
Share on other sites

if the blood volume is getting even less, i thought the bp would drop more too, but could bp actually go up in response to decreasing blood volume? this is very interesting to me since i have low blood volume and think it has gotten even worse, and my bp has been higher, not much, but little higher lately,

radha

Link to comment
Share on other sites

Lukkycharm42,

Well, I talked to my doctor. I have been taking Ortho Tri-Cyclen Lo for nearly 3 weeks. My doctor picked it for me because I wanted the lowest dose of hormone. My BP was balanced before with the salt I was taking. Now the balance has been thrown off a bit due to the birth control. My doc told me that it takes a couple of months to get used to the new med, so I think I need to wait it out. I am not sure I really want to try another kind of birth control, because the hormones would be stronger, which might result in even more water retention and even higher BP. Hopefully my body will adjust and I will figure out the right amount of salt intake over the next few weeks.

Radha, In my case the BP increase is due to the birth control I just started taking. But I am pretty sure I have read a few other posts where someone's BP did spike due to low blood volume. Since our autonomic nervous system is off, the body doesn't always regulate BP like a normal person, and sometimes it may overcompensate.

-Rita

Edited by rqt9191
Link to comment
Share on other sites

If you want the lowest dose of hormone for birth control, you should consider the vaginal ring. Ask the doctor (and also the pharmacist, who is more likely to know) whether the progestin component of whatever you are taking has a diuretic effect. Drospirenone, for example, is chemically related to spironolactone, which is a diuretic. You definitely wouldn't want that!

Personally, I'd consider discontinuing the salt loading only if I was having hypertension.

Link to comment
Share on other sites

Thanks for sharing...I hope your body does adjust to the birth control pills.

I am under the understanding (from others on this forum) that BC pills actually boost blood volume. I believe it's because your body thinks it pregnant when youre on them. This should raise your blood pressure - in theory. Please correct me if this is wrong. <_<

Hope you have a good day,

Lisa

Link to comment
Share on other sites

Lthomas, I am trying to reduce my salt because my BP has gone up. I didn't realize that birth control could have a diuretic effect. Like Lisa, I have heard and read the opposite - that most people retain water and have increased BP.

Lisa, I usually feel bloated around my period and I thought it was the same hormones in the birth control that make me bloated and retain water. I hadn't heard the pregnancy explanation before, but that makes sense too!

-Rita

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...